Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Feb 25, 2018, 1:34 AM EST for 23 counties in Michigan. It took effect at Feb 25, 2018, 2:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2018, 1:34 AM EST (06:34 UTC)
- In effect from
- Feb 25, 2018, 2:00 AM EST
- Expired
- Feb 25, 2018, 2:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436 WWUS73 KGRR 250634 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 134 AM EST Sun Feb 25 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251445- /O.NEW.KGRR.WI.Y.0001.180225T0700Z-180225T1900Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 134 AM EST Sun Feb 25 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect until 2 PM EST this afternoon. HAZARDOUS WEATHER... * Wind gusts to 50 mph are expected into early afternoon. IMPACTS... * Loose objects outside may be blown around. Tree branches may be blown down and then take down power lines. * Localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ wdm
3 follow-up statements
947 WWUS73 KGRR 250804 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 304 AM EST Sun Feb 25 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251615- /O.CON.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 304 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... HAZARDOUS WEATHER... * Wind gusts to 50 mph are expected into early afternoon. IMPACTS... * Loose objects outside may be blown around. Tree branches may be blown down and then take down power lines resulting in localized power outages. * Hazardous travel for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ wdm
242 WWUS73 KGRR 251523 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1023 AM EST Sun Feb 25 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251900- /O.CON.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1023 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... HAZARDOUS WEATHER... * Wind gusts to 45 mph are expected into early afternoon. IMPACTS... * Loose objects outside may be blown around. Tree branches may be blown down and then take down power lines resulting in localized power outages. * Hazardous travel for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
073 WWUS73 KGRR 251857 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 157 PM EST Sun Feb 25 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-252000- /O.EXP.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 157 PM EST Sun Feb 25 2018 ...WIND ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON... HAZARDOUS WEATHER... * Gusty winds of 30 to 40 mph will continue through late afternoon. * Gusts to 45 mph or greater are no longer expected. IMPACTS... * Isolated power outages were reported. * Highest wind gusts occurred early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 25, 12:49 AM EST, 45 minutes earlier.
Area forecast discussion, Feb 25, 12:49 AM EST, 45 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1249 AM EST Sun Feb 25 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 325 PM EST Sat Feb 24 2018 A low pressure system will bring rain showers tonight and it will become quite breezy overnight through Sunday afternoon. A high pressure ridge will build in and bring fair weather Sunday through Tuesday. The next low pressure system will bring potential for more rain Wednesday through Thursday. Temperatures will continue to average above to much above normal for this time of year through most of the upcoming week. && .UPDATE... Issued at 924 PM EST Sat Feb 24 2018 Updated to take out the thunder mention. Instability looks to remain in check tonight across the cwa. The best chance of thunder will remain south of the cwa. Regional radar shows the expected split in precipitation areas moving toward the cwa. The heaviest area of rain will remain south of the cwa and a lighter area will likely stay over Wisconsin. Generally qpf less than a quarter inch is anticipated overnight. && .SHORT TERM...(This evening through Monday night) Issued at 325 PM EST Sat Feb 24 2018 An occluded front will bring rain showers tonight. Showers will first develop over our sw fcst area during the early to mid evening hour and move northeast and overspread our entire fcst area overnight. Most of our area will see around a quarter of an inch of rainfall with localized higher amounts to around a third of an inch. A very brief period of light freezing rain is possible late this evening over our extreme nne fcst area (north of KMOP) before thermal profiles at/near the sfc moderate to above freezing. The potential for -fzra up there is very marginal though as even in our northernmost fcst area sfc temps may stay just above freezing for the most part. Any pockets of light freezing rain that do develop would be very short lived/light with no impacts expected. Convective potential tonight is very low since elevated instability of any significance stays further south of lower Michigan. Breezy conditions will develop overnight followed by windy conditions for Sunday as winds veer to the southwest and ramp up to 15 to 30 kts. Some gusts to near 35 kts are possible Sunday especially near the Lake Michigan shoreline. Tranquil wx is fcst for the remainder of the short term fcst period as a high pressure ridge takes hold of the wx pattern Sunday night through Monday night. .LONG TERM...(Tuesday through Saturday) Issued at 325 PM EST Sat Feb 24 2018 It's still several days out, but there is growing concern about the potential for over an inch of rain from another srn stream system next Thursday/Thursday night. This would not be good with the current elevated river levels. It looks like a very dynamic system which approaches as a negatively tilted upper trough then closes off overhead or just south of Michigan. This scenario supports a decent amount of rain over a somewhat lengthy duration, with even the potential for a transition to wet snow and high winds for the tail end of the event. As the low approaches from the southwest, we see rain overspread the region either Wednesday night or Thursday morning. Then on Thursday the sfc system occludes and the trowal feature sets up overhead. This is when we could begin to see some heavier rains which continue into Thursday night. Most model/ensemble solutions are indicating around an inch of QPF from this system with the potential for more. The other issue is the risk of rain changing to wet snow on Thursday night as dynamic cooling and low level cold advection takes place while the trowal is still overhead. Winds could gust over 30 mph. Prior to this system, expect two very mild days Tuesday and Wednesday with highs in the 50s. Behind the system we will have chillier weather with highs around 40, but that is still slightly above normal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1249 AM EST Sun Feb 25 2018 There are two impactful types of weather expected in the 06z forecasts, IFR conditions and gusty winds. IFR cloud cover is spreading in from the South and West, with a few rain showers lagging the low clouds by a couple of hours. We expect these conditions to last the first 4 to 6 hours before ending. The IFR will gradually lift then after the rain ends around 10-13z. Conditions should transition to VFR toward 16-18z and remain through the remainder of the period. The end of the rain showers will occur as the front moves through. When this occurs, winds will shift to become from the SW, and become gusty. Winds gusts up around 30-35 knots are likely through much of the daylight hours. Winds should then diminish toward evening, especially after sunset. && .HYDROLOGY... Issued at 325 PM EST Sat Feb 24 2018 The Grand River crest is moving through Kent County this weekend and will move through Ottawa County early in the week. This crest will likely stay below the levels seen in April 2013. The crest of the Kalamazoo River is moving out of Kalamazoo and into Allegan county. Kalamazoo / Comstock Twp river level reached record high levels, surpassing other historic crests of 2008, 1985, and 1947. The Thornapple River has crested at levels not seen since at least 1985. River levels in Battle Creek and Lansing were the highest seen since 1975. Even after river levels crest, flooding will persist along many rivers for a number of days. Flood impacts/extent in some communities may differ compared to similar historic crests due to recent flood mitigation projects or other development, and it will take rigorous documentation and analysis to adjust flood expectations for future events along the many river points that have been affected. Rainfall Saturday night will amount to a quarter inch and possibly less. This will not have much impact on river levels, but could slightly prolong the duration of flooding on some rivers. The next precipitation event to monitor will be on Thursday. Model guidance is suggesting the possibility for around an inch of precip (though perhaps not all of it will be rain). Please see the latest flood warning/advisory statements or river hydrographs for details. Hydrographs are available by going to weather.gov/grr and clicking on the "Rivers and Lakes" link above the map of flood warnings. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...04 SYNOPSIS...Laurens SHORT TERM...Laurens LONG TERM...Meade AVIATION...NJJ HYDROLOGY...CAS
Hazardous weather outlook, Feb 24, 3:49 AM EST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 349 AM EST Sat Feb 24 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 349 AM EST Sat Feb 24 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Flooding continues to be a significant issue along creeks and rivers. Several roads remain closed in most of the counties in our area. The crest on the Grand River was moving through Kent County today and tonight. The crest on the Kalamazoo River will be moving from Kalamazoo County into Allegan County today. Impacts to residences, businesses and commercial buildings near the mainstem rivers will continue today and tonight. Most of the small creeks and streams in this area also high, but water levels on them are now falling. Even so there are impacts there too. Tonight an area of showers and isolated thunderstorms crosses the area but precipitation amounts will not be enough to impact area rivers and creeks. The greatest impact from any thunderstorm would be brief heavy rainfall and cloud to ground lightning. Also a brief period of freezing rain is possible north and east of Grand Rapids this evening but impacts from this should be minimal. .DAYS TWO THROUGH SEVEN...Sunday through Friday The crest on area rivers will move toward lake Michigan early next week. As a result many of the road closers and other flooding issues may continue through at least Monday or Tuesday. Another very wet storm system is possible in the Wednesday to Thursday time frame. This could bring 1 to 2 inches of rain and that would aggravate on going flood issues. We will have to monitor this closely. Sunday will be breezy with frequent wind gusts between 35 and 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 11:05 AM EST | River Flood Advisory | GRR | Jackson | 3 days |
| Feb 25, 11:05 AM EST | River Flood Advisory | GRR | Ionia | 36 hr |
| Feb 25, 11:05 AM EST | River Flood Advisory | GRR | Ingham | 4 days |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.